Alert archive / South Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 142, NWS Columbia, SC

September 25, 2000Fairfield County, Lancaster County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Sep 25, 2000, 4:44 PM EDT for Fairfield County, Lancaster County, South Carolina. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 25, 2000, 4:44 PM EDT (20:44 UTC)
Expired
Sep 25, 2000, 5:45 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Fairfield County, SC, Lancaster County, SC

The radar

The Columbia radar (KCAE), 86 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 4:58 PM EDTThunderstorm Wind 50 EWinnsboro, SCHighway department reported large limbs down in streets and on powerlines.
Sep 25, 5:00 PM EDTThunderstorm Wind 50 ELancaster, SCUtility company reported trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 25, 3:30 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 411 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
411 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 252044
SVRCAE
SCC039-057-252145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
444 PM EDT MON SEP 25 2000

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
  LANCASTER COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT.

* AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 17 MILES NORTHWEST OF LANCASTER
  TO 19 MILES NORTHWEST OF WINNSBORO...OR FROM 5 MILES SOUTH OF FORT
  MILL TO 17 MILES SOUTHWEST OF CHESTER...MOVING EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  IRWIN...LANCASTER...WINNSBORO AT 520 PM EDT
  LANCASTER MILL...WINNSBORO MILLS AT 525 PM EDT
  ELGIN AT 535 PM EDT

THIS IS A DANGEROUS STORM WITH DAMAGING WINDS. STAY INDOORS AWAY FROM
WINDOWS.

REPORT ANY HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF
OR TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN COLUMBIA.

LAT...LON 3502 8091 3434 8137 3429 8090 3487 8050

ARDREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 2:25 PM EDT, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 25, 2:25 PM EDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
225 PM EDT MON SEP 25 2000

COLD FRONT MOVING EAST ACROSS ALABAMA DUE TO ARRIVE LATE TONIGHT.
LOW LEVEL JET 40 KNOTS...WELL-DEFINED OMEGA AND APPROACHING
SHORTWAVE SHOULD CAUSE SQUALL LINE TO DEVELOP TO OUR WEST DURING
EARLY EVENING AND PROGRESS EAST OVERNIGHT. MAIN CONCERN WILL BE
DAMAGING WINDS WITH THE STORMS. HIGH PRESSURE WILL BUILD INTO THE
AREA TUESDAY AND LINGER INTO THE EXTENDED. PREFER THE NGM/ETA
TEMPERATURES TONIGHT WITH COMPROMISE ON TUESDAY THEN WARMER ETA
TUESDAY NIGHT DUE TO MIXING.

EXTENDED MRF HAS LOW MOVING NORTHEAST INTO THE SOUTH ATLANTIC BY
WEEKEND. EUROPEAN MODEL DOES SHOW THIS WITH HIGH PRESSURE
DOMINATING. WILL LEAN TOWARD EUROPEAN AT THIS TIME KEEPING FORECAST
PARTLY CLOUDY THROUGH THE EXTENDED. TEMPERATURES A LITTLE BELOW
NORMAL.

FCSTID = 30
CAE   69  79  57  76 /  70   5   0   0
AGS   66  79  56  76 /  70   5   0   0
SSC   69  79  57  76 /  70   5   0   0
OGB   69  79  57  76 /  70   5   0   0

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Special weather statement, Sep 25, 11:55 AM EDT, 4 hours 49 minutes before
SCZ015-016-018-020-021-022-025-026-027-028-029-030-031-035-036-
037-038-041-GAZ040-063-064-065-077-260000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1155 AM EDT MON SEP 25 2000

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN SOUTH CAROLINA:

AIKEN         BAMBERG       BARNWELL      CALHOUN       CHESTERFIELD
CLARENDON     EDGEFIELD     FAIRFIELD     KERSHAW       LANCASTER
LEE           LEXINGTON     MCCORMICK     NEWBERRY      ORANGEBURG
RICHLAND      SALUDA        SUMTER

THE SEVERE WEATHER OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES
IN GEORGIA:

BURKE         COLUMBIA      LINCOLN       MCDUFFIE      RICHMOND

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS LATE THIS AFTERNOON INTO
TONIGHT...

A MOIST AND UNSTABLE ATMOSPHERE OVER THE REGION THIS AFTERNOON IN
CONJUNCTION WITH AN APPROACHING COLD FRONT AND AN UPPER LEVEL
DISTURBANCE WILL AID THE DEVELOPMENT OF THUNDERSTORMS. THE MAIN
THREAT FROM THE STORMS WILL BE DAMAGING WINDS. THE STORMS ARE
EXPECTED TO DEVELOP LATE THIS AFTERNOON AND CONTINUE INTO THE
NIGHTTIME HOURS.

ALL INTERESTS SHOULD BE AWARE OF THIS POTENTIAL FOR SEVERE
WEATHER AND KEEP POSTED ON WEATHER STATEMENTS...WATCHES...
OR WARNINGS WHICH MAY BE ISSUED BY THE NATIONAL WEATHER SERVICE.
BE PREPARED TO TAKE QUICK ACTION IF THREATENING WEATHER IS
SIGHTED OR A WARNING IS ISSUED FOR YOUR AREA.

SKYWARN STORM SPOTTER ACTIVATION MAY BE REQUIRED.

PLEASE SEE THE SHORT TERM FORECAST FROM NATIONAL WEATHER SERVICE
IN COLUMBIA FOR THE LATEST SHORT TERM FORECAST INFORMATION.
THE NWWS ID IS CAENOWCAE AND THE WMO HEADER IS FPUS72 KCAE.

L3M

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 4:39 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda66 min
Sep 25, 5:14 PM EDTSevere Thunderstorm WarningCAELexington61 min
Sep 25, 5:16 PM EDTSevere Thunderstorm WarningCAERichland59 min
Sep 25, 5:33 PM EDTSevere Thunderstorm WarningCAEAiken42 min
Sep 25, 6:15 PM EDTSevere Thunderstorm WarningCAEChesterfield, Kershaw45 min
Sep 25, 6:23 PM EDTSevere Thunderstorm WarningCAELee, Sumter52 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.